Naloxone (aka Narcan) is a medication used to reverse or reduce the effects of an opioid overdose. It is an opioid antagonist, which means that it inhibits the effects of opioids like heroin, morphine, and fentanyl by binding to opioid receptors in the brain.
The effects of naloxone are temporary and wear off in 30-90 minutes. If someone is given naloxone, they won’t be able to get high until it wears off. You should seek medical help immediately after administering/receiving naloxone.
Administering Naloxone is easy and safe and can save someone’s life. Consider carrying Naloxone with you, especially if you know someone who uses opioids.
How do I administer Naloxone?
If you believe someone is overdosing, Naloxone can reverse the overdose and save their life. Naloxone is designed to be easy to use and administering it to someone who’s not overdosing on an opioid won’t hurt them. It’s always better to give naloxone to someone who doesn’t need it than avoid giving it to someone who does.
Most naloxone comes in the form of a nasal spray. Packages will typically contain two separate doses. If that’s the kind you encounter, here’s how to administer it:
- Open the package of naloxone and remove a dose from its blister pack.
- Hold the dose of naloxone so that your thumb is against the plunger and your fingers are on either side of the nozzle.
- Insert the nozzle into the overdose patient and press the plunger to administer the medicine.
- Observe and be prepared to administer the second dose if necessary.
It’s important to remember that one dose of naloxone might not be enough. It can take multiple doses to fully reverse an overdose. That is why calling 911 is so important; paramedics can bring additional doses of naloxone in case they’re needed.
Montage Health Prescribe Safe has video demonstrations you can watch below: